Hail, Las Animas
- When
- July 21, 3:15 PM MST to 3:25 PM MST
- Where
- Las Animas County, Aguilar
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.400, -104.650
Fremont and Huerfano Counties generated hail up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Strong to severe thunderstorms over portions of Las Animas...Custer...Fremont and Huerfano Counties generated hail up to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 21, 1:38 PM MST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 238 PM MDT TUE JUL 21 2009 .SHORT TERM... (TONIGHT AND TOMORROW) CURRENTLY...ISOLATED THUNDERSTORMS ARE FORMING ALONG THE SAN JUANS AND IN THE SAN LUIS VALLEY. THE BIGGEST QUESTIONS FOR THE TONIGHT PERIOD ARE HOW STRONG THE CONVECTION WILL BE THIS AFTERNOON AND EVENING AND HOW LONG WILL IT LAST. TONIGHT...AS AN UPPER LEVEL HIGH CONTINUES TO BUILD INTO THE INTERMOUNTAIN WEST...A SURFACE LOW IS MAKING ITS WAY ACROSS COLORADO. THE STRONGEST CONVECTION IS FORMING ALONG A BOUNDARY FROM THIS LOW AND IS BEING ENHANCED BY A 500 MB SHORT WAVE TROUGH MOVING THROUGH CENTRAL COLORADO. THIS CONVECTION WILL CONTINUE THROUGH THE FIRST HALF OF THIS EVENING. THE AREA OF GREATEST THREAT IS THE EASTERN AND CENTRAL MOUNTAINS AND THE SAN LUIS VALLEY. THE GREATEST THREAT IN THESE STORMS IS HEAVY RAIN. THIS IS DUE TO THE HIGH DEW POINTS AND THE LACK OF STRONG MID LEVEL SHEAR. UPSLOPE FLOW WILL CONTINUE ALONG THE I-25 CORRIDOR AND THE EASTERN PLAINS THIS AFTERNOON...AND WILL GIVE WAY TO NORTHERLY FLOW AS THE EVENING CONTINUES. TOMORROW...THE UPPER LEVEL HIGH WILL CONTINUE TO BUILD. DAYTIME MAXIMUM TEMPERATURES WILL BE SLIGHTLY HIGHER THAN TODAY BUT WILL CONTINUE TO BE MILDER THAN NORMAL. DAYTIME CONVECTION WILL AGAIN BE AN ISSUE TOMORROW. THE SYSTEM WONT BENEFIT FROM THE MOISTURE POOL AND UPSLOPE FLOW THAT IS PRESENT TODAY. THERE IS STILL A POSSIBILITY FOR SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TOMORROW AFTERNOON...ESPECIALLY ALONG THE COLORADO AND OKLAHOMA BORDER AND ALONG THE SOUTHERN MOUNTAINS. HAVE INCREASED POPS TOMORROW AFTERNOON ACCORDINGLY. .LONG TERM... (WEDNESDAY NIGHT - TUESDAY) UPPER RIDGE AXIS IS CENTERED OVER THE FOUR CORNERS REGION THROUGH FRIDAY BEFORE SHORTWAVE TROF MOVES THROUGH THE NORTHERN ROCKIES AND INTO THE PLAINS. UPPER RIDGE AXIS RETROGRADES WEST AND AMPLIFIES OVER THE WEST COAST FOR THE WEEKEND. CWA IN A MORE ACTIVE NORTHWEST FLOW PATTERN FOR THE WEEKEND. LEE SIDE TROF DEVELOPS IN EASTERN COLORADO BY THURSDAY AFTERNOON WITH SURFACE CONVERGENCE ALONG THE TROF AXIS. MOISTURE AND INSTABILITY WILL BE LIMITING FACTORS FOR ANY CONVECTIVE DEVELOPMENT THURSDAY AFTERNOON. CANNOT RULE OUT THE CHANCE OF A FEW STRAY THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS AND MOVING ONTO THE PLAINS...BUT KEPT POPS ON THE LOW SIDE. TEMPERATURES WILL BE QUITE MILD WITH HIGHS IN THE UPPER 80S TO MID 90S THURSDAY AFTERNOON. FRIDAY/FRIDAY NIGHT...COMPACT SHORTWAVE TROF MOVES SOUTHEAST THROUGH THE NORTHERN ROCKIES. AT THE SURFACE...COOL FRONT BACK DOORS INTO EASTERN COLORADO FRIDAY AFTERNOON. LATEST GFS SHOWS VERY LIMITED MOISTURE AND INSTABILITY AS THE FRONT MOVES THROUGH. HAVE KEPT VERY LOW POPS IN AND TEMPERATURES TOPPING OUT IN THE UPPER 80S AND 90S AT THE LOWER ELEVATIONS. LATER SHIFTS WILL HAVE TO CONTINUE MONITORING THE TIMING OF THE SURFACE COOL FRONT AND POTENTIAL FOR THUNDERSTORMS. ON SATURDAY...SURFACE UPSLOPE FLOW CONTINUES WITH MUCH BETTER INSTABILITY AND MOISTURE TO WORK WITH AS SIGNIFICANT SHORTWAVE MOVES THROUGH COLORADO. HAVE BUMPED POPS UP A BIT TO ACCOUNT FOR BETTER THUNDERSTORM CHANCES. HAVE ALSO TRENDED HIGH TEMPERATURES A BIT COOLER. CLOUD COVER MAY REDUCE THE SURFACE HEATING AND SURFACE BASED INSTABILITY SATURDAY...SO THIS MAY REDUCE OUR POTENTIAL FOR SEVERE STORMS...BUT AGAIN LATER SHIFTS WILL HAVE TO MONITOR THIS POTENTIAL. SURFACE UPSLOPE FLOW WEAKENS SUNDAY WITH MOISTURE LINGERING IN THE SOUTHERN PLAINS AND SOUTH CENTRAL COLORADO MOUNTAINS. ON MONDAY... ANOTHER FRONTAL BOUNDARY IS ADVERTISED TO MOVE SOUTH THROUGH THE HIGHS PLAINS ON THE BACK SIDE OF GREAT LAKES UPPER LOW. HAVE TRENDED COOLER FOR EARLY NEXT WEEK. SOME TIMING DIFFERENCES IN THE EXTENDED RANGE MODELS WITH THIS SECONDARY SURGE OF COOLER AIR...WITH GFS FASTER THAN THE ECMWF AT THIS TIME. STARK && .AVIATION... THE LOW CEILINGS WILL CONTINUE THROUGH THE AFTERNOON AND WILL NOT DISSIPATE UNTIL MID EVENING. VICINITY THUNDERSTORMS WILL ALSO BE A THREAT FOR ALL AIRPORTS THIS AFTERNOON AND EARLY EVENING. AFTER CONVECTION HAS ENDED MID EVENING...IFR CONDITIONS WILL DOMINATE. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 14/40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 703 AM MDT TUE JUL 21 2009 COZ058>089-093>099-221315- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 703 AM MDT TUE JUL 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THIS AFTERNOON AND EVENING OVER MOST OF SOUTH CENTRAL AND SOUTHEAST COLORADO...WITH THE BEST CHANCE FOR STORMS OVER SOUTHERN SECTIONS OF THE AREA. ONE OR TWO STORMS OVER THE EASTERN MOUNTAINS AND ALONG THE INTERSTATE 25 CORRIDOR MAY BECOME SEVERE THIS AFTERNOON...PRODUCING HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO NEAR 60 MPH. OTHERWISE...THE MAIN THREATS FROM MOST STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS UP TO 55 MPH AND HAIL UP TO 1 INCH IN DIAMETER. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...ESPECIALLY OVER THE SAN JUAN MOUNTAINS AND SOUTHERN SANGRE DE CRISTO RANGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL POSSIBLE EACH DAY. THE BEST CHANCES FOR THUNDERSTORMS WILL BE OVER THE EASTERN MOUNTAINS AND PLAINS. THE MAIN THREATS FROM MOST STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...WIND GUSTS TO AROUND 45 MPH AND SMALL HAIL. A FEW SEVERE STORMS...PRODUCING HAIL GREATER THAN AN INCH IN DIAMETER AND WIND GUSTS TO AROUND 60 MPH...MAY BE POSSIBLE ACROSS THE EASTERN PLAINS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 2 PM MDT ACROSS THE EASTERN MOUNTAINS AND ALONG THE INTERSTATE 25 CORRIDOR. 10/23
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 211 PM MDT TUE JUL 21 2009 COZ081-212045- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- 211 PM MDT TUE JUL 21 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHERN TELLER COUNTY IN CENTRAL COLORADO EXTREME NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTH OF CHEESMAN RESERVOIR...OR 28 MILES NORTHWEST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 10 MPH. RESIDENTS IN THE HAYMAN BURN SCAR AREA SHOULD BE ALERT FOR RAPIDLY RISING WATER. THIS STORM WILL BE CAPABLE OF HAIL UP TO THE SIZE OF NICKELS...WIND GUSTS TO 50 MPH AND VERY HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... WOODLAND PARK. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 244 PM MDT TUE JUL 21 2009 COZ074-075-088-212115- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 244 PM MDT TUE JUL 21 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR STONEWALL...OR 28 MILES WEST OF TRINIDAD... WHICH WAS MOVING TOWARD THE EAST AT 5 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHWESTERN LAS ANIMAS COUNTY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 339 PM MDT TUE JUL 21 2009 COZ081-084-212215- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- 339 PM MDT TUE JUL 21 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MONUMENT...OR 18 MILES NORTH OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 10 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME NORTHWESTERN EL PASO COUNTY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 340 PM MDT TUE JUL 21 2009 COZ074-075-087-088-212215- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- 340 PM MDT TUE JUL 21 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF GULNARE...OR 22 MILES NORTHWEST OF TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... GULNARE. BONCARBO. AGUILAR. PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 342 PM MDT TUE JUL 21 2009 COZ072-073-077>079-212215- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 342 PM MDT TUE JUL 21 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL FREMONT COUNTY IN CENTRAL COLORADO EAST CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO NORTHWESTERN CUSTER COUNTY IN SOUTHEAST COLORADO AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTH OF COTOPAXI...OR 54 MILES WEST OF PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... SILVER CLIFF. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 346 PM MDT TUE JUL 21 2009 COZ072-073-077>080-083-212215- CANON CITY VICINITY/EASTERN FREMONT COUNTY-NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 346 PM MDT TUE JUL 21 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL FREMONT COUNTY IN CENTRAL COLORADO EAST CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO WESTERN CUSTER COUNTY IN SOUTHEAST COLORADO AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF COTOPAXI...OR 53 MILES WEST OF PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... WESTCLIFFE. SILVER CLIFF. ROYAL GORGE. ROSITA. PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 125 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
9 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189656, 189630, 189632, 189635, 189638, 189636, 189637, 189640, 189639.